Idaho, 2020

High Wind and Winter Weather in Idaho, December 21 to 22, 2020

December 21 to 22, 2020 · NWS OTX · 3 events in 2 counties and zones

A new winter system moved into the Idaho Panhandle as a trough dropped into the Pacific Northwest on December 21st. With the accompanying atmospheric river, this system had substantial moisture with it bringing a wet and windy day ahead.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A new winter system moved into the Idaho Panhandle as a trough dropped into the Pacific Northwest on December 21st. With the accompanying atmospheric river, this system had substantial moisture with it bringing a wet and windy day ahead. With temperatures still too warm for widespread snow, there was light snow in parts of the far north with the remainder falling as rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 10:13 PM PST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 20, 10:13 PM PST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 PM PST Sun Dec 20 2020

.SYNOPSIS...Widespread rain will develop overnight night as a warm
front spreads across the region. While most of the lowlands in the
Inland Northwest will receive rain, the Methow Valley and portions
of the Okanogan Highlands will get wet snow Monday morning. Cooler
and more stable weather will arrive Wednesday and persist through
late week.

&&

.DISCUSSION...

Overnight into Monday: The evening runs of the models are arriving
and it looks like the Methow Valley and the northern Cascades are
under the gun for a round of heavy snow late tonight into the
early afternoon Monday. This type of warm front with a compact
surface low tracking across the Olympic Peninsula will provide a
favorable combination of low level upslope flow and strong/moist
frontal lift. Temperatures should remain cold enough into the
early afternoon for precipitation to remain as snow in Winthrop,
Twisp and Mazama. Snow amounts have been increased to 5 to 10
inches for the Methow. Closer to the Crest, over a foot will be
possible.

Elsewhere, the evening model runs aren't suggesting an appreciable
change. The Methow Valley remains a difficult forecast with
marginal temperatures for places like Brewster, Omak, and
Oroville. Readings probably won't fall much lower than low 30s and
precipitation may begin as rain below 2000 feet. High
precipitation rates should force a change to snow, but it may be
tough for it to accumulate. Omak tied a record high this
afternoon, and without cold air in place it may be tough to keep
precipitation snow long enough for significant accumulations.
Elevations above 2000-2500 feet in the Okanogan Valley/Highlands
should be cold enough for 2 to 4 inches by the time snow levels
shoot upward by mid to late morning.

Monday will be another mild day across southeast Washington, the
L-C Valley, and the Columbia Basin. The record for Lewiston is 60
degrees, and tomorrow may be close. Low 50s should be common
across the Palouse, Moses Lake/Ritzville areas, and into the
Spokane metro. Pullman's record is 52 and that could also be
threatened tomorrow as well. South winds will become increasingly
gusty during the afternoon as strong low pressure moves inland.
Gusts of 30 to 40 mph out of the south will be possible in the
afternoon and evening. As the cold front plows east of the
Cascades overnight, gusts may approach 50 mph around Pomeroy,
Pullman, and parts of the L-C Valley. The evening runs of the
models suggest that a Wind Advisory may be needed for the
aforementioned areas overnight Monday into early Tuesday morning.
/GKoch

&&

.AVIATION...
06Z TAFS: Warm frontal precipitation will increase east of the
Cascades between 06-09z. The majority of the precipitation will
fall as rain at airports in the Inland Northwest. Ceilings falling
below 2000 feet will likely accompany the most significant rain
in the 10z-15z timeframe. Increasing southerly winds by late
morning into the afternoon should lift ceilings across eastern
Washington and north Idaho. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  50  30  38  20  34 /  80  80  40  20   0   0
Coeur d'Alene  38  48  31  38  19  33 /  80  90  50  30   0   0
Pullman        42  51  30  37  21  35 /  90  70  40  30   0   0
Lewiston       44  57  37  43  26  38 /  90  50  30  20   0   0
Colville       36  43  26  37  13  30 /  50 100  60  20   0   0
Sandpoint      36  43  32  37  19  29 /  50 100  70  50   0   0
Kellogg        37  46  31  35  20  32 /  80 100  60  60  10   0
Moses Lake     39  53  30  43  20  36 /  70  50  20   0   0   0
Wenatchee      36  44  31  39  21  32 /  80  80  40   0   0   0
Omak           32  40  28  37  16  28 /  90 100  50  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 7 PM PST Monday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 7 PM PST Monday for Okanogan
     Highlands.

     Winter Weather Advisory until 10 AM PST Monday for Okanogan
     Valley.

&&
Hazardous weather outlook, Dec 20, 4:44 AM PST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
444 AM PST Sun Dec 20 2020

WAZ037-038-042>044-211245-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
444 AM PST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of Central
Washington...North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Snow tonight into Monday morning is expected to impact the Monday
morning commute. Expect 1-3 inches in the lower elevations of
Pend-Oreille, Stevens, and Ferry counties. 1-2 inches may also
fall over the Waterville Plateau and Okanogan Valley. Higher
amounts of 4 to 8 inches are forecast in the Methow Valley.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031-032-041-211245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Wenatchee Area-
444 AM PST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.

WAZ033>036-211245-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-
444 AM PST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Windy conditions are again expected Monday afternoon with gusts 35
to 45 mph. This will create cross winds on US-2 and I-90 which
could create difficult travel for high profile vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 strong wind, 1 high wind. Local standard time, as filed.

Winter Weather, Northern Panhandle

When
December 21, 12:00 AM PST to 2:00 PM PST
Where
Northern Panhandle forecast zone
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Most of the northern Panhandle received 24 hour rainfall totals up to 0.25 - 0.80. The near to freezing temperatures and wet surfaces created isolated black ice and slick surfaces. The Bonners Ferry Herald reported one fatality and one person injured after hitting black ice on Highway 95 outside of Eastport. Their car hydroplaned and overturned into a creek.

Strong Wind, Northern Panhandle

When
December 21, 10:00 PM PST to December 22, 2:00 AM PST
Where
Northern Panhandle forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

In addition to wet conditions, the evening of the 21st into the early morning hours of the 22nd were windy. The winds were sustained 20 - 30 mph and gusts up to 35 - 55 mph throughout the entire region. There were scattered power outages due to downed trees on power lines. An amateur radio operator in Athol recorded winds reaching gusts to 53 mph.

High Wind, Lewis and Southern Nez Perce

When
December 22, 1:00 AM PST to 2:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
RAWS
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A RAWS site in Corral Creek recorded winds reaching gusts to 58 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Northern Panhandle2020-12-2134FemaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933530, 933603, 933604.